Lovenox injections + distended abdomen
- 0Jun 4, '12 by lalopop86I recently was taking care of a pt in clinical who had an extremely distended abdomen and I found it difficult to administer a Lovenox injection. It was hard to grasp enough skin to "bunch up" and as a result (of the pt's distention and/or my technique, probably a combination) while I was pushing in the med, the needle popped out of the pt's skin the Lovenox started to drip out. Can someone give me some advice on how to correctly administer these types of injections on someone with a distended abdomen? This shook my confidence and I would love to know some tips for when I run into this again. Thanks in advance
- 2,457 Visits
- 4Jun 5, '12 by Ashley, PICU RNLovenox is a sub-cutaneous injection. Although it's commonly given in the abdomen, it can be given anywhere that other SC injections can be given (thighs, back of the arm). If the patient has a severely distended abdomen, or other condition that makes it difficult to give at that location, simply chose another SC injection site to give the medication.
Sub-cutaenous injections are meant to be given in the fatty sub-cutaneous tissue. You are supposed to bunch the skin to ensure that the medication is given into enough tissue to get adequate absorption. If the patient's skin is stretched really tightly due to distension, and you cannot bunchn the skin, then it's likely the medication is not being given correctly into the sub-cutaneous tissue and will not be as effective.
- 3Jun 5, '12 by KelRN215In the adult world, they teach you that Lovenox HAS to be given in the abdomen. This is not true. It's a subq injection, it can be given in the thighs, arms, love handles just as well as it can be in the abdomen. Better if the abdomen is distended and you can't get to the subq tissue.
In pediatrics, I can count on one hand the number of subq intections I've given in the belly over the course of 5 years. I have cared for many patients on Lovenox and the thighs and arms are just as good. We check levels in pediatrics so we know they're therapeutic.
- 1Jun 5, '12 by lalopop86I think what happened was that I did not inject the needle all the way. I gave an injection this morning on a pt who had a slightly distended abdomen and it was fine. Thank you guys for the replies. It always made sense to me that since it's a subq it could be given in the arm, but I never thought to give Lovenox any differently because we always learned to do it in the abdomen and that's just what everyone at our facility does. Sometimes it's hard to see the forest from the trees when you're learning! Thanks again
- 2Jun 5, '12 by ProfRN4The abdomen is the 'preferred' site for subcutaneous heparin and it's low molecular weight cousins. It is not the mandatory site. I take my students on a surgical floor with a lot of GI surgery post-op patients. many of which have a lot going on in the abdominal area (GTs JTs, ostomoies, and surgical wounds). More often than not, we avoid the abdomen for their injections.
- 3Jun 6, '12 by amoLuciaWhile we're discussing alternative injection sites, just thought I'd pass on some info re: PPDs. Had a pt, a day laborer who fell from a ladder and broke both arms. Was casted bilaterally. Couldn't give the PPD on his forearms. Called a tuberculosis agency and was told we could use any intradermal site. Just FYI.